Thyroid UK
85,663 members100,592 posts

Symptoms when rise the dose of NDT but after a few days I feel great, when to stop rising?

Hi! Finally I found a dr who prescribed me NDT (previously I was doing it by myself with the help of this forum and sttm book). My dose started at 60mg, after 2 weeks 75mg and after 2 weeks now I am on 90mg. The thing is, every time I got a rise my head feels super weird like in slow motion but heavy, headache, my eyes feel dry and swollen and when I sleep feel like I am always aware that I am sleeping... very tired the next day. Anyway this symptoms go away 3 or 4 days after the rise and I feel great! Memory back, energy, good mood. So my question is: how do I know my ideal dose ( beside blood work)? I was thinking maybe if the symptoms don't go away I should go back to the previous dose? What do you think? Thanks!!!

6 Replies
oldestnewest

Hi, standard advice here is to increase 1/4 grain at a time (15mg), it may prevent the symptoms you are experiencing. If you are feeling good perhaps you could hold until your blood test.

1 like
Reply

👏👏👏great news, I hope to be you feeling GREAT. Now you can get some of those things done you haven't had the energy to do. Bravo & yep we, awesome to read a message of positive hope💃💃💃

1 like
Reply

Only by trial and error. I have taken near two years to find my correct dose of NDT and even then some days I don't feel 100%.

When I was taking 3 grains I could feel my heart race and my FT3 blood test result was 1/3 rd

over the top range. Now I am on 2.5 grains per day. I do know that taking pills when I have no thyroid does not do and never will do what my thyroid did when working properly I live with it.

Reply

This is actually encouraging to me as I too have been playing around trying to find the correct dose of NDT for the last 2 years! I don't know whether to increase or decrease, to divide the dose or not divide the dose? I've started needing a 2 hour nap every afternoon at 3pm and never fully recover. Do you take your 2.5 grains all in one shot?

Reply

I take 1.5 early morning and another one at around 2 pm like you I do become tired in the afternoom

Reply

It sounds like the increase in dosage was a little too soon too fast.

My Functional Dr, here in the states recommends 1/4 gr (NDT) until you get to optimal dose. And yes he does then confirm that with blood tests.

Hiowever - I always know long before the tests whether their will be an increase or decrease. More than the usual symptoms of brain fog, no energy, etc. - I get this fluttering sensation in my left shoulder blade - or right behind it. Quite certain it is my heart. Blood pressure steadily increases. As soon as the dose is increased and about 3 to 4 days later - all symptoms disappear. Incidentally his advice is to take entire dose at the same time and not to break it up (although I have done that for the first few days when the increase is large). Within 3 to 4 days I begin to take the entire dose at the same time.

I know when the dose must be decreased too. Sudden almost violent dizziness occurs for just a minute followed by extreme thirst and nausea (strange to experience both simultaneously). Short bouts of rapid / irregular heartbeats also occur. It is difficult to reach deep sleep as well. I do wait until the Dr advises to increase or decrease - but I almost always can predict which way it will be.

When I behave and stay away from Gluten and dairy, there are less fluctuations. Taking the medicine everyday at the same time also helps. I have confirmed Hashimotos - and am aware of the ebb and flow of thyroid hormone as it synchronizes with food choices / alcohol / regular sleep.

Hope this helps! For now and until Drs admit there is an epidemic of thyroid disorders (and actually begin to seek out a cure!!). This is as good as it gets : ).

1 like
Reply

You may also like...